Massachusetts, 2006

Damaging Wind in Massachusetts, July 29, 2006

July 29, 2006 · NWS BOX · 1 event in 1 county or zone

A severe thunderstorm brought down a tree onto a transformer in Buckland. Large branches were downed onto Hawley Road in Ashfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm brought down a tree onto a transformer in Buckland. Large branches were downed onto Hawley Road in Ashfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 29, 2:40 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 29, 2:40 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
340 PM EDT SAT JUL 29 2006

...DANGEROUS HEAT AND HUMIDITY EXPECTED TUESDAY THROUGH THURSDAY
WITH SECONDARY CONCERNS REVOLVING AROUND CONVECTIVE POTENTIAL OVER
THE ENTIRE WEEK...

.SYNOPSIS...
WE ARE CONFIDENT IN EXCESSIVE HEAT IN THE TUESDAY THROUGH THURSDAY
TIME FRAME AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE PUMPS HOT AND
HUMID AIRMASS INTO THE REGION.  MANY LOCATIONS HAVE A LEGITIMATE
SHOT AT REACHING THE CENTURY MARK ONE OR TWO DAYS WITH THE BETS
CHANCE ON WEDNESDAY.  IN ADDITION...HEAT INDEX VALUES IN THE 105 TO
110 DEGREE RANGE ARE POSSIBLE WEDNESDAY INCLUDING BOSTON.  THIS WILL
MAKE FOR A DANGEROUS SITUATION FOR THE ELDERLY...CHILDREN AND ANYONE
WHO WORKS OUTSIDE.

THERE ALSO WILL BE CONVECTIVE CHANCES THROUGHOUT THE PERIOD AS MCSS
THREATEN THE REGION IN WEST TO NORTHWEST FLOW ALOFT.  CONFIDENCE IN
TIMING AND LOCATION OF THESE FEATURES IS LOW.  THE FINAL THREAT OF
THUNDERSTORMS WILL BE THURSDAY AFTERNOON AND EVENING AS A STRONG
COLD FRONT MOVES INTO THE REGION.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
INCREASED POPS FOR WESTERN ZONES THIS EVE AND OVERNIGHT. SBCAPES
1200 TO 1700 J/KG AND LI TONGUE OF -6 TO -7 INTO NW MA LATE THIS
AFTERNOON HAS AIR MASS CONDUCIVE TO CONVECTIVE DEVELOPMENT GIVEN A
LITTLE FORCING. TSTMS HAVE DEVELOPED JUST NW OF CWA AND JUST
OUTFLOWS FROM THESE STORMS LIKELY ENOUGH TO DEVELOP ADDITIONAL
ACTIVITY OVER PORTIONS OF CWA WEST OF A MHT-ORH-BDL. WIND FIELD
MARGINALLY STRONG ENOUGH TO PERMIT ISOLATED SVR...MOST LIKELY IN
FORM OF PULSE MICROBURSTS OR LARGE HAIL LATE THIS AFTERNOON/EARLY
EVE. IN ADDITION...MORE ORGANIZED COMPLEX TO LEE OF LAKE ONTARIO MAY
DEVELOP INTO A MCS THAT FOLLOWS 850 MB THETA E RIDGE INTO WESTERN OR
SOUTHWESTERN NEW ENGLAND TONIGHT. WE NOTE A 500 MB COLD POOL THAT
SLIDES ACROSS OUR CWA TONIGHT. THUS...HAVE RAISED POPS INTO CHANCE
CATEGORY FOR WESTERN AND CENTRAL SECTIONS FOR TONIGHT. THIS
CONVECTION IN TURN MAY LEAVE BOUNDARIES TO INITIATE MORE WIDELY
SCATTERED CONVECTION ON SUNDAY...IN ADDITION TO BOUNDARY FROM WEAK
BACKDOOR COLD FRONT AND POSSIBLY ONE OR TWO WEAK MID LEVEL SHORT
WAVE TROFS. HAVE MAINTAINED SLGT CHC TO LOW CHC POPS FOR SUN NIGHT
AS STILL ANOTHER SHORT WAVE TROF IN NW FLOW MOVING ALONG FRONTAL
BOUNDARY MAY TRIGGER STILL MORE SCATTERED CONVECTION.

AS FAR AS TEMPS...MAV VALUES LOOKED FAIRLY REASONABLE THROUGH SUNDAY
NIGHT AND HAVE NOT STRAYED TOO FAR FROM THEM. SEE A LITTLE COOLER
TEMPS ON SUNDAY WITH BACKDOOR FRONT...ALTHOUGH THINK BDL HAS NEARLY
50/50 CHANCE OF STILL MAKING IT TO 90...IF NOT TOO MUCH CONVECTIVE
CLOUD DEBRIS AROUND. WENT FOR LOW 80S FOR BOS GIVEN STATISTICAL
GUIDANCE AND EXPECTED ONSHORE FLOW.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MONDAY LOOKS TO BE PARTLY SUNNY AND IT WILL BE WARM WITH HIGHS IN
THE UPPER 80S TO LOWER 90S ACROSS MUCH OF THE REGION.  SEA BREEZES
WILL KEEP THINGS A FEW DEGREES COOLER ALONG THE IMMEDIATE
COAST...BUT IT STILL WILL BE HUMID.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP MONDAY AFTERNOON
ACROSS SOUTHEAST CANADA AND PORTIONS OF NEW YORK STATE.  THIS MAY
DEVELOP INTO AN MCS DROPPING DOWN IN NORTHWEST FLOW ALOFT TO BRING
US SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION MONDAY NIGHT.
12Z GFS/UKMET SHOW THIS POTENTIAL ALONG WITH THE WRF TO SOME
EXTENT.  HOWEVER...CONFIDENCE IS ALWAYS LOW IN NORTHWEST FLOW
CONVECTIVE SITUATIONS SO WILL JUST BROAD BRUSH 30 POPS ACROSS THE
REGION AND LET LATER SHIFTS TAKE IT FROM THERE.

THINK MOST OF WHAT EVER DEVELOPS WILL BE OUT OF THE REGION BY EARLY
OR MID MORNING ON TUESDAY ALLOWING FOR PARTLY SUNNY SKIES.  VERY
WARM MID LEVEL AIR WILL OVERSPREAD THE REGION WITH 850 MB
TEMPERATURES RANGING BETWEEN +20C TO +22C BY DAYS END.  WILL GO FOR
HIGHS IN THE MID TO UPPER 90S ACROSS MOST OF THE REGION.  SUBTLE SEA
BREEZES MAY AFFECT THE VERY IMMEDIATE COAST FOR A PORTION OF THE DAY
SO WILL KEEP THINGS A FEW DEGREES COOLER IN THESE LOCATIONS.  THE
SEA BREEZE COULD BE OVERCOME BY LATE IN THE DAY EVEN IN THIS AREA
BUT NOT SURE.  EITHER WAY HEAT INDEX VALUES OVER MUCH OF THE REGION
OF AROUND 100 ARE EXPECTED...WITH POSSIBLY NEAR 105 IN THE
CONNECTICUT RIVER VALLEY.  COULD SEE A FEW ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOP OVER NW MA AND SOUTHERN NH TOWARD THE END OF
THE DAY IN THE VICINITY OF A TROUGH BUT NO CONFIDENCE IN THAT.

FOR TUESDAY NIGHT...WILL GO WITH LOW CHANCE POPS ACROSS THE NORTHERN
HALF OF THE REGION.  ENSEMBLES HINT THAT AN MCS MAY AFFECT PART OF
THE REGION BUT CONFIDENCE IS VERY LOW.

WEDNESDAY LOOKS TO BE DANGEROUSLY HOT ACROSS MOST OF THE REGION WITH
850 MB TEMPERATURES AROUND +22C.  HIGHS SHOULD TOP OUT BETWEEN 96
AND 102 DEGREES  HIGH HUMIDITY LEVELS MAY RESULT IN HEAT INDEX
VALUES BETWEEN 105 AND 110 DEGREES.  THERE COULD BE AN ISOLATED
THUNDERSTORM IN THE LATE AFTERNOON OR IN THE EVENING BECAUSE OF THE
EXTREME HEAT.  HOWEVER...WITHOUT MUCH FOCUS AND A PRETTY STRONG CAP
WITH JUST INCLUDE A SLIGHT CHANCE.

WEDNESDAY NIGHT WOULD SUSPECT THAT CAP AND MORE WESTERLY FLOW ALOFT
SHOULD KEEP THE ACTION TO OUR NORTH BUT AGAIN CONFIDENCE IS LOW. A
VERY WARM NIGHT ON TAP AS THE URBAN CENTERS OF BOSTON AND PROVIDENCE
SHOULD HAVE LOWS IN THE UPPER 70S TO NEAR 80

THE GFS APPEARS TO BE A BIT FAST THE THE FRONTAL PASSAGE ON
THURSDAY.  A LOOK AT THE GFS ENSEMBLE IMAGERY SHOW BELOW TO MUCH
BELOW NORMAL CONFIDENCE ON TEMPERATURES.  THE GFS/ECMWF/UKMET ARE
SLOWER WITH THE FRONT.  THEREFORE...HAVE BOOSTED GUIDANCE
TEMPERATURES ON THURSDAY BY SEVERAL DEGREES AND WE COULD SEE ANOTHER
DAY WITH TEMPERATURES WELL UP INTO THE 90S.

OTHER CONCERN FOR THURSDAY AFTERNOON AND EVENING WILL BE
CONVECTION.  MODEL SOUNDINGS REVEAL AN ELEVATED MIXED LAYER WILL BE
IN PLACE ADVECTED ALL THE WAY IN FROM THE PLAINS.  IF WE BREAK THE
CAP ISOLATED TO SCATTERED THUNDERSTORMS WOULD DEVELOP AND THEY WOULD
QUICKLY BECOME SEVERE IN THIS EXTREMELY UNSTABLE ENVIRONMENT.   THE
GFS ENSEMBLES DO SHOW A 30 TO 50 POP OF 0.10 INCHES ACROSS THE
REGION THURSDAY AFTERNOON AND EVENING AND THE CANADIAN SHOWS
MEASURABLE QPF.  WHETHER WE BREAK THE CAP OR NOT WILL PROBABLY
REVOLVE AROUND THE TIMING OF THE FRONT.  IF ITS ALIGNED ACROSS OUR
REGION THURSDAY AFTERNOON OR EVENING WOULD SUSPECT CONVERGENCE ON AN
UNUSUALLY STRONG COLD FRONT WOULD ALLOW THE CAP TO BREAK.  THE GFS
DOES SHOW A -6C 500 MB COLD POOL WITH THE FRONT.  THIS MIGHT SEEM
VERY WARM BUT ITS ALL RELATIVE BASED ON OUR SURFACE TEMPERATURES.

MUCH COOLER AND DRIER WEATHER FOLLOWS FRIDAY AND SATURDAY WITH HIGHS
IN THE 80 TO 85 DEGREE RANGE.  SO IT CERTAINLY WILL BE A BIG CHANGE.

&&

.AVIATION...
MOSTLY VFR CONDITIONS EXCEPT INVOF SCATTTERED CONVECTION THIS
EVE/TONIGHT. ALSO...PATCHY FOG AFTER MIDNIGHT MAY REDUCE VSBY TO 2
OR 3 MI IN SOME LOCATIONS.

&&

.MARINE...
IN SHORT TERM...HAVE LET SCA FOR SEAS EXPIRE BASED ON CURRENT BUOY
TRENDS. NO SIGNIFICANT WINDS AND SEAS THROUGH SUNDAY NIGHT EXCEPT
LOCALLY INVOF ANY CONVECTION THAT SHOULD MAKE IT TO THE COASTAL
WATERS SUNDAY OR SUNDAY NIGHT.
IN THE LONG TERM...HAVE UNDERCUT WNA MODEL WITH HOT SOUTHWEST WINDS
OVER THE COLD OCEAN.  NONETHELESS...MARGINAL SCA FOR 5 FOOT SEAS AND
WIND GUSTS NEAR 25 KNOTS IN PERSISTENT SOUTHWEST FLOW WILL BE
POSSIBLE IN THE TUESDAY THROUGH THURSDAY TIME FRAME.

&&

.CLIMATE...
RADAR AND YDYS RAINFALL CONTS TO SHOW MUCH OF THE REGION S OF THE MA
PIKE WITH 50 TO 60 PCT BLO NORMAL RFALL THIS MONTH ALLOWING FOR
POSSIBILITIES OF GREATER HEAT WITH LESS SURFACE MOISTURE AVBL. NE
MASS...PARTICULARLY ESSEX COUNTY INTO EXTREME E HILLSBOROUGH COUNTY
CONT THE MAY-JUNE TREND OF ABUNDANCE... AND STILL VERY WET THERE.

LAST TIME 100F OR GREATER AS FOLLOWS

BDL 8/9/2001
BOS 8/14/2002
PVD 8/13/2005

LAST TIME 2 CONSEC DAYS 100 OR GREATER AT BDL CENTERED ON 7/1/1964.
BDL ACTUALLY HAD CONSEC OF 100 OR GREATER AROUND 7/21/1991.

RER FOR AUGUST 1 AND 2 AS FOLLOW
BOS     98 1975      102  1975
PVD     96 1995      104  1975
BDL    100 1917      101  1975
ORH     96 1933       96  1975
THAT 1975 WAS AN INTERESTING START TO AUGUST AS SOME I THINK
RECALL....ESP AUGUST 2.

DEPENDING ON WHAT PROJECTS IN LATER FORECASTS... WE MAY LOOK AT BACK
TO BACK GREATER THAN 98S ETC... MAYBE TOMORROW EVENING IF ALL
REMAINS ON TRACK.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK
SHORT TERM...THOMPSON
LONG TERM...FRANK
AVIATION...THOMPSON
MARINE...THOMPSON/FRANK
CLIMATE...DRAG
Hazardous weather outlook, Jul 29, 3:37 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
437 PM EDT SAT JUL 29 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-301100-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
437 PM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS SOUTHWEST
NEW HAMPSHIRE...CENTRAL AND WESTERN MASSACHUSETTS AND NORTHERN
CONNECTICUT. A FEW STORMS...ESPECIALLY IN THE VICINITY OF THE
CONNECTICUT RIVER VALLEY...MAY CONTAIN STRONG WIND GUSTS AND/OR
HAIL. UNLIKE THE MAJORITY OF THUNDERSTORM EPISODES IN SOUTHERN
NEW ENGLAND...STORMS MAY REDEVELOP LATE AT NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE POTENTIAL CONTINUES TO EXIST FOR A VERY SERIOUS STRETCH OF HIGH
HEAT AND HUMIDITY FOR AT LEAST TUESDAY AND WEDNESDAY OF THIS COMING
WEEK.

FOR SUNDAY...THE HEAT WAVE MAY TAKE A ONE DAY BREAK IN
SOUTH CENTRAL NEW HAMPSHIRE AND EASTERN MASSACHUSETTS BUT IF IT
CONTINUES IN THE HARTFORD AREA ON SUNDAY...THEN ODDS WOULD FAVOR IT
LASTING AT LEAST 8 DAYS THERE.

ALL PEOPLE WHO LEAD OUTDOOR ACTIVITIES SHOULD BE CONSIDERING
PREPARATIONS TO MITIGATE THE ADVERSE EFFECTS OF 100 DEGREE HEAT AND
HEAT INDICES OF 105 TO 110 DEGREES THIS COMING TUESDAY AND WEDNESDAY.
THIS SERIOUS HEAT EPISODE REQUIRES SPECIAL PRECAUTIONS FOR THE
ELDERLY...SHUT-INS...CHILDREN...ANIMALS...AND THOSE WITH HEALTH
PROBLEMS...ESPECIALLY RESPIRATORY. THIS SPELL OF NEAR RECORD HEAT
MAY PROVE DANGEROUS TO HUMAN HEALTH...IF SAFEGUARDS ARE NOT APPLIED.

THIS HEAT WILL NOT ONLY AFFECT THE CONNECTICUT RIVER VALLEY BUT
WILL EXTEND TO MUCH OF SOUTHERN NEW ENGLAND...INCLUDING THE
MANCHESTER...BOSTON AND PROVIDENCE METRO AREAS.

THERE WILL BE A RISK OF ISOLATED STRONG THUNDERSTORMS DURING
THE LATE AFTERNOON OR AT NIGHT SUNDAY THROUGH TUESDAY NIGHT.

DEPENDING UPON SEVERAL FACTORS...INCLUDING THE TIMING OF A STRONG
COLD FRONT THAT APPROACHES NEW ENGLAND LATER IN THE WEEK...THERE
IS A POSSIBILITY OF STRONG THUNDERSTORMS AFFECTING THE REGION
THURSDAY AFTERNOON AND EVENING.

OVERALL...ITS BEEN DRYING OUT THIS JULY IN SOUTHERN NEW ENGLAND...
ESPECIALLY IN NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND AND
INTERIOR SOUTHEAST MASSACHUSETTS...AREAS THAT HAVE SEEN ABOUT 50
PERCENT OF NORMAL JULY RAINFALL.  THAT COULD ELEVATE FIRE DANGER IN A
FEW SPOTS TUESDAY OR WEDNESDAY AFTERNOON AS GUSTY WEST WINDS TO NEAR
25 MPH DEVELOP AND COMBINE WITH HUMIDITY DROPPING TO BETWEEN 35 AND
40 PERCENT.

AIR QUALITY MAY BECOME UNHEALTHY FOR AN EXTENDED PERIOD OF TIME IN
PARTS OF SOUTHERN NEW ENGLAND THIS WEEK...ESPECIALLY
ACROSS CONNECTICUT. THE DEGREE OF IMPACT ON AIR QUALITY WILL
DEPEND ON SUCH FACTORS AS WIND DIRECTION...WIND SPEEDS...AND
INVERSIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY BETWEEN 6 PM AND 10 PM FOR FAR
WESTERN AREAS...AND THEN AGAIN POSSIBLY AFTER MIDNIGHT.

THOMPSON

In the hours before

Special weather statement, Jul 29, 3:32 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
432 PM EDT SAT JUL 29 2006

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-300945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
432 PM EDT SAT JUL 29 2006

...DANGEROUS HEAT AND HUMIDITY EXPECTED TUESDAY THROUGH THURSDAY...

THE ONGOING HEAT WAVE ACROSS MUCH OF SOUTHERN NEW ENGLAND IS MODEST
AS TO WHAT IS EXPECTED IN THE TUESDAY THROUGH THURSDAY TIME FRAME.

A WEAK BACKDOOR COOL FRONT WILL COOL THINGS DOWN A FEW DEGREES SUNDAY
AND MONDAY FROM TODAY READINGS...ALTHOUGH HIGHS IN THE UPPER 80S
TO AROUND 90 ARE STILL EXPECTED ACROSS PORTIONS OF THE INTERIOR.

THE HEAT WILL REALLY KICK INTO FULL GEAR ON TUESDAY. HIGHS SHOULD TOP
OUT IN THE MID TO UPPER 90S ACROSS MOST LOCATIONS.  HIGH HUMIDITY LEVELS
WILL RESULT IN DANGEROUS HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES
DURING THE AFTERNOON. A VERY SUBTLE SEA BREEZE MAY RESULT IN TEMPERATURES
BEING A FEW DEGREES COOLER WITHIN A MILE OR TWO OF THE COAST.

WEDNESDAY LOOKS TO BE THE HOTTEST DAY OF THE WEEK. HIGH TEMPERATURES ARE
EXPECTED TO RANGE FROM BETWEEN 96 AND 102 DEGREES. EXTREMELY
DANGEROUS HEAT INDEX VALUES OF BETWEEN 105 AND 110 DEGREES ARE
EXPECTED

THE HEAT WILL PROBABLY LINGER INTO THURSDAY BEFORE LARGE SCALE RELIEF
ARRIVES THURSDAY NIGHT AND FRIDAY WITH THE PASSAGE OF A STRONG COLD
FRONT.

THE HEAT WE ARE EXPECTING IN THE TUESDAY THROUGH THURSDAY TIME FRAME
IS NOT AN ORDINARY HEAT WAVE...BUT IS EXPECTED TO BE EXTREME FOR
SOUTHERN NEW ENGLAND. THIS WILL RESULT IN A VERY DANGEROUS SITUATION
FOR THE ELDERLY...CHILDREN AND ANYONE WHO WORKS OUTSIDE.

PLAN ON ALTERING YOUR DAILY ROUTINE NEXT TUESDAY THROUGH THURSDAY TO
REDUCE THE RISK OF HEAT EXHAUSTION..OR WORSE...BEING A CASUALTY OF
LIFE THREATENING HEAT STROKE.  LOOSELY FITTING CLOTHING...AIR
CONDITIONED COMFORT...BATHING IN COOL WATERS...PROPERLY HYDRATING
WITH NON ALCOHOLIC BEVERAGES AND AVOIDING STRENUOUS OUTDOOR ACTIVITY
DURING THE MIDDAY AND AFTERNOON HOURS ARE ALL PART OF THE PLAN TO
MANAGE THE EXTREME HEAT EXPECTED.

FRANK
Special weather statement, Jul 29, 3:54 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
454 PM EDT SAT JUL 29 2006

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-301015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
454 PM EDT SAT JUL 29 2006

...DANGEROUS HEAT AND HUMIDITY EXPECTED TUESDAY THROUGH THURSDAY...

THE ONGOING HEAT WAVE ACROSS MUCH OF SOUTHERN NEW ENGLAND IS MODEST
COMPARED TO WHAT IS EXPECTED IN THE TUESDAY THROUGH THURSDAY TIME
FRAME.

A WEAK BACK DOOR COOL FRONT WILL COOL THINGS DOWN A FEW DEGREES
SUNDAY AND MONDAY FROM TODAY READINGS...ALTHOUGH HIGHS IN THE UPPER
80S TO AROUND 90 ARE STILL EXPECTED ACROSS PORTIONS OF THE INTERIOR.

THE HEAT WILL REALLY KICK INTO FULL GEAR ON TUESDAY. HIGHS SHOULD TOP
OUT IN THE MID TO UPPER 90S ACROSS MOST LOCATIONS.  HIGH HUMIDITY LEVELS
WILL RESULT IN DANGEROUS HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES
DURING THE AFTERNOON. A VERY SUBTLE SEA BREEZE MAY RESULT IN TEMPERATURES
BEING A FEW DEGREES COOLER WITHIN A MILE OR TWO OF THE COAST.

WEDNESDAY LOOKS TO BE THE HOTTEST DAY OF THE WEEK. HIGH TEMPERATURES ARE
EXPECTED TO RANGE FROM BETWEEN 96 AND 102 DEGREES. EXTREMELY
DANGEROUS HEAT INDEX VALUES OF BETWEEN 105 AND 110 DEGREES ARE
EXPECTED

THE HEAT WILL PROBABLY LINGER INTO THURSDAY BEFORE LARGE SCALE RELIEF
ARRIVES THURSDAY NIGHT AND FRIDAY WITH THE PASSAGE OF A STRONG COLD
FRONT.

THE HEAT WE ARE EXPECTING IN THE TUESDAY THROUGH THURSDAY TIME FRAME
IS NOT AN ORDINARY HEAT WAVE...BUT IS EXPECTED TO BE EXTREME FOR
SOUTHERN NEW ENGLAND. THIS WILL RESULT IN A VERY DANGEROUS SITUATION
FOR THE ELDERLY...CHILDREN AND ANYONE WHO WORKS OUTSIDE.

PLAN ON ALTERING YOUR DAILY ROUTINE NEXT TUESDAY THROUGH THURSDAY TO
REDUCE THE RISK OF HEAT EXHAUSTION...OR WORSE...BEING A CASUALTY OF
A LIFE THREATENING HEAT STROKE.  LOOSELY FITTING CLOTHING...AIR
CONDITIONED COMFORT...BATHING IN COOL WATERS...PROPERLY HYDRATING
WITH NON ALCOHOLIC BEVERAGES AND AVOIDING STRENUOUS OUTDOOR ACTIVITY
DURING THE MIDDAY AND AFTERNOON HOURS ARE ALL PART OF THE PLAN TO
MANAGE THE EXTREME HEAT EXPECTED.

FRANK
Special weather statement, Jul 29, 4:46 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
546 PM EDT SAT JUL 29 2006

MAZ002-008-292215-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
546 PM EDT SAT JUL 29 2006

AT 543 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 11 MILES WEST OF CHARLEMONT...OR ABOUT 5 MILES
SOUTH OF NORTH ADAMS...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HAWLEY AND PLAINFIELD BY 600 PM EDT...
ASHFIELD AND BUCKLAND BY 610 PM EDT...
6 MILES NORTH OF GOSHEN AND 9 MILES NORTH OF WILLIAMSBURG BY 620 PM
EDT.

IF THREATENING WEATHER APPROACHES...SEEK A SAFE INDOOR SHELTER

KJC

The radar

The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 29, 5:18 PM EST to 5:20 PM EST
Where
Franklin County, Buckland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -72.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521536.